Effect of cinacalcet cessation in renal transplant recipients with persistent hyperparathyroidism.Nephrol Dial Transplant. 2007 Aug; 22(8):2362-5.ND
Persistent hyperparathyroidism after renal transplantation affects bone and allografts. Cinacalcet, a calcimimetic, reduces serum calcium and PTH in renal transplant recipients with persistent hyperparathyroidism. Here, we address the question whether this effect of cinacalcet persists after withdrawal.
Therefore, cinacalcet was stopped after 12 months treatment in 10 stable renal transplant patients. Serum calcium, phosphate, PTH, creatinine and cystatin C were monitored for 3 months.
Serum calcium, normalized in nine patients before cessation of cinacalcet (2.32 +/- 0.05mmol/l, mean +/- SEM), increased after 3 months of discontinuation by 0.17 +/- 0.04mmol/l, P < 0.05, but remained within the normal range in eight patients. Compared with the time point of cessation, PTH remained unchanged or decreased further after 3 months without therapy in six patients. Measurements of cystatin C suggested an improvement of the glomerular filtration rate after cessation in 9 out of 10 patients (1.55 +/- 0.09 vs 1.33 +/- 0.12 mg/l, P < 0.01).
First, a beneficial effect of cinacalcet beyond the duration of a 12-month therapy appears to be present in some patients and second, the previously suspected influence of cinacalcet therapy on renal function is reversible. Thus, it is reasonable to consider a trial of cinacalcet cessation to identify these patients. The optimal time point for such a discontinuation is unknown. The present observations are preliminary. They clearly require a prospective randomized trial for definitive confirmation.